Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS Newport/Morehead City, NC

May 25, 2004Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 25, 2004, 4:47 PM EDT for Dare County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 4:47 PM EDT (20:47 UTC)
Expired
May 25, 2004, 5:15 PM EDT
In force
28 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Dare County, NC

The radar

The Morehead City radar (KMHX), 154 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WUUS52 KMHX 252047
SVRMHX
NCC055-252115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
447 PM EDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAINLAND DARE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BUFFALO CITY...OR ABOUT 6 MILES WEST OF MANNS HARBOR...AND MOVING
  NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MASHOES AROUND 515 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3581 7600 3579 7578 3605 7571 3608 7599

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:55 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 25, 1:55 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
155 PM EDT TUE MAY 25 2004

MINIMAL CONVECTION DVLPMNT SO FAR TDY...BUT WL CONT TO MONITOR RADAR
TRENDS AS FIRST CELL BEGINNING TO DVLP TO OUR W.  WE SHUD SEE SOME
CLDS TNGT MV ACRS THE AREA LEFT OVER FRM CONVECTION TO OUR W. WARM
OVERNIGHT WITH LOWS IN THE L-M70S ACRS THE AREA. SIMILAR PATTERN
TMRW WITH SYNOP SCALE FRONT TO OUR N AND W...AND MAINLY W FLOW ALOFT
WITH WEAK EMBEDDED SHRT WVS MAINLY TO OUR N. FORECAST SNDGS SUGGEST
PERSISTENT AIRMASS...WARM AGAIN WED WITH HIGHS IN THE L90S. WITH
BEST SHRT WV ACTVTY TO OUR N AND CONT W FLOW...NOT EXPECTING WELL
ORGANIZED CONVECTION...BUT CANT RULE OUT A C-BRZ OR OTHER MESO BNDRY
TSTM EITHER...SO WL CONT IDEA OF SCT TSTM FOR TMRW.

BY THU THE MDLS SUGGEST THE SYNOP SCALE BNDRY DRIFTS S ACRS OUR NRN
AREAS...PERHAPS GETTING DOWN TO CAPE LOOKOUT. WOULD EXPECT THIS
FEATURE TO SERVE AS A BETTER FOCUS FOR CONVECTION...SO WL KEEP CHNC
POPS GOING FOR THU AND MAYBE A FEW DEGREES COOLER GIVEN CLDS. WL
KEEP THE DAYTIME 20-30 POPS GOING FRI AND SAT WITH GFS HINTING AT
THE WEAK BNDRY REMAINING IN OUR VCNTY. OVERALL...THE WEEKEND DOESNT
LOOK TOO BAD WITH MIX OF SUN AND CLDS...PERHAPS VERY LOW CHNC FOR
RW/TSTM EACH DAY AND HIGH TEMPS U80S TO L90S.

.AVIATION...VFR CONDITIONS EXPECTED THIS PACKAGE BUT CAN NOT RULE
OUT ISOLD TSTMS.

.MARINE...SW FLOW WILL CONTINUE WITH BERMUDA HIGH STILL IN PLACE,
HOWEVER, IT DOES WEAKEN OVER THE NEXT 24-36 HRS AND THIS WILL ALLOW
A FRONT TO APPROACH AND MAKE IT ABOUT AS FAR S AS CAPE LOOKOUT BY
LATE THU AFTN/THU EVENING THEN IT LIFTS BACK N AS A WARM FRONT FRI.
WINDS AND SEAS TAPE OFF SOME FRI AS WEAK HIGH PRES BUILDS IN THEN
MOVES OFFSHORE LATE SAT. A SFC LOW LIFTING NE OUT OF THE S BAHAMAS
WILL GENERATE A 2-3 FT SE SWELL FOR OUR WATERS (ESPECIALLY S OF
HATTERAS) TOMORROW INTO SUNDAY. THIS IN ADDITION TO INCREASING SW
WINDS TOMORROW WILL LEAD TO MODERATE RIP CURRENTS ON SOUTH FACING
BEACHES.

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.

NP/WS
Hazardous weather outlook, May 25, 5:00 AM EDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
500 AM EDT TUE MAY 25 2004

NCZ029-044>047-079>081-090>095-098-103-104-260858-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
500 AM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THE COMBINATIONS OF WARM UNSTABLE AIR...OUTFLOW FROM A COMPLEX OF
THUNDERSTORMS TO OUR NORTH...AND THE SEA BREEZE WILL LEAD TO
SCATTERED THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS
TODAY. SOME OF THE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME LOCALLY
STRONG TO SEVERE PRODUCING WIND GUSTS TO 58 MPH...FREQUENT
LIGHTNING...TORRENTIAL DOWNPOURS AND POSSIBLY SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

CTC

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:26 PM EDTSpecial Marine WarningMHX64 min
May 25, 4:26 PM EDTSpecial Marine WarningMHX64 min
May 25, 4:27 PM EDTSevere Thunderstorm WarningMHXDare33 min
May 25, 5:01 PM EDTSpecial Marine WarningMHX59 min
May 25, 5:16 PM EDTSevere Thunderstorm WarningMHXDare44 min
May 25, 5:24 PM EDTSpecial Marine WarningMHX66 min
May 25, 5:41 PM EDTSevere Thunderstorm WarningMHXHyde, Tyrrell34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.